Minnesota, 2010

Winter Storm in Minnesota, November 13, 2010

November 13, 2010 · NWS FSD · 4 events in 4 counties and zones

Snow accumulated 4 to 7 inches in part of southwest Minnesota during the morning of November 13th, generally along and east of a Slayton to Worthington line. Wind gusts over 30 mph accompanying the snow caused drifting and a few areas of reduced visibility in blowing snow.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Snow accumulated 4 to 7 inches in part of southwest Minnesota during the morning of November 13th, generally along and east of a Slayton to Worthington line. Wind gusts over 30 mph accompanying the snow caused drifting and a few areas of reduced visibility in blowing snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Nov 12, 9:29 PM CST, 5 hours 31 minutes earlier.

Area forecast discussion, Nov 12, 9:29 PM CST, 5 hours 31 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
929 PM CST FRI NOV 12 2010

.DISCUSSION...
INTENSE STORM WRAPPING UP NOW WITH DEEP PV ANOMALY PUNCHING NE THRU
NERN KS AND SERN NEBRASKA. BROAD PCPN BAND SETTING UP THRU SERN 1/3
OF CWA ATTM IN BROAD ISENTROPIC LIFT. GUIDANCE SUGGESTS THAT LIFT
WL INTENSIFY IN THE 06Z-09Z TIMEFRAME SPREADING NWRD THRU ERN CWA
WITH STG PV ADVECTION AND DIV Q. OBSERVATIONS ON WV AND NLG PROFILER
SUGGEST THAT THINGS MAY BE OUTPACING THE EARLIER TIMING SLIGHTLY.
MAIN ISSUE FOR THE EVENING IS TIMING TRANSITION OF PCPN TO SNOW...
WHICH WL BE CRITICAL FOR AMOUNTS. POTENTIAL FOR AGGREGATE GROWTH
EVIDENT WITH RAOBS ARND THE -1 TO -3C RANGE FOR A DECENT LYR THRU
ERN CWA...WHICH TRANSLATES TO POTENTIAL FOR BURSTS OF HEAVIER
SNOWFALL AND QUICK ACCUMULATIONS.

SO FAR...MOST PCPN ON THE LIGHT SIDE HAS REMAINED IN THE FORM OF
RAIN ON THE WRN SIDE OF PCPN AREA...WHILE DIABATICS WITH MORE
INTENSE BAND OF PCPN WRAPPING SLOWLY NNWRD HAS CHANGED TO SNOW WITH
SOME 1-2 INCH ACCUMULATIONS IN PARTS OF WCNTRL IA/SERN NEBRASKA.
SOME ACCUMULATION REPORTED TO HAVE BEGUN IN IDA GROVE AREA SHORTLY
BEFORE 9 PM AS WELL. EXPECT THAT TRANSITION WILL BE GREATLY TIED TO
INTENSITY LATE EVENING...BUT AS PCPN STARTS TO SPREAD SOMEWHAT
NNW...WL RUN INTO AREA WHICH HAS COOLED BOTH FROM DRIER AIR
ADVECTING IN AT LOW LVLS...BUT ALSO FROM BRIEF BREAK OF RADIATIVE
COOLING THRU NRN CWA LATE AFTN/EARLY EVNG...WHICH SHUD AID IN
OVERALL TRANSITION OF AREA TO GENERALLY ALL SNOW NOT LONG AFT 06Z.

SHOULD BE A SHARP CUTOFF TO PCPN ON WRN SIDE OF MAIN BAND...BUT
CLOSE ENOUGH AND A SLIGHTLY QUICKER TRANSITION IN THE FAR S AS
MORE INTENSE LIFT ON NOSE OF DRY SLOT PUSHING TOWARD MID IA.
THEREFORE...WL ADD IN WOODBURY COUNTY TO AN ADVY FOR EXPECTED
ACCUMULATIONS OF 2-4 INCHES THRU ERN PORTION OF THE COUNTY...BUT
SHUD BE NOTED THAT MUCH LESS SNOWFALL WL OCCUR IN SIOUX CITY METRO...
AND IF GIVEN CHOICE WOULD HAVE LEFT THAT PORTION OF THE COUNTY CLEAR.
DEFORMATION WL SET UP FROM ERN WOODBURY TOWARD KMWM AREA BY LATER IN
NIGHT AND EARLY SAT MORNING...AND CONTINUED STRONG FRONTOGENETIC
FORCING SHUD BRING PERIODS OF HEAVY SNOW TO ERN COUPLE OF TIERS OF
CWA.

ALSO CONSIDERED DROPPING LYON AND MURRAY COUNTIES IN MN FROM WARNING
AND CHANGING TO ADVY. HOWEVER...WITH THIS AREA MORE LKLY TO BE IN AREA
WHERE WRAPAROUND BAND WL SET UP THRU THE DAY ON SATURDAY...WL LET NEXT
SHIFT FURTHER CONSIDER DOWNGRADING THIS AREA. /CHAPMAN

&&

.AVIATION...
WIDESPREAD MVFR TO IFR CONDS IN RAIN AND SNOW THEN SNOW WILL CONT TO
SPREAD NORTH FROM NWRN IA INTO SWRN MN THRU 09Z. EASTERN EDGE OF
FORECAST AREA FROM SLB TO SPW TO MJQ/MWM WILL BE OR BECOME FQTLY
LIFR IN SNOW. SUX TAF LOCATION RIGHT ON THE EDGE OF SYSTEM AND
SHOULD VARY FROM MVFR TO PERIODS OF IFR IN MOSTLY LIGHT MIXED PCPN
WHICH WILL BECOME SNOW. FURTHER W...BRIEF MVFR IN LIGHT FOG AT HON
SHOULD NOT BE A FACTOR VERY LONG AS LOW LEVEL FLOW DEVELOPS.
OTHERWISE MOSTLY VFR WILL BE REPLACED BY MVFR CIGS EASTERN EDGE OF
SD INCLUDING FSD AS SOME LOW LEVEL MOISTURE BACKS WWD AS SYSTEM
MOVES NWD. IMPROVEMENT EXPECTED IN LOW VSBYS FIRST THEN SLOWER
IMPROVEMENT IN LOW CIGS IN MN/IA...ALL AFT 15Z AS PCPN DECREASES
FROM THE S/SW. / WILLIAMS

&&

.PREV DISCUSSION...
MODELS IN FAIRLY GOOD AGREEMENT ON THE POSITION OF THE SFC LOW AS
IT PUSHES NORTH THROUGH EASTERN IOWA TONIGHT AND SATURDAY. 12Z NAM
IS RELATIVELY SIMILAR TO 12Z GFS AND SREF...WHICH LENDS CONFIDENCE
TO A FAIRLY SHARP GRADIENT IN POPS ACROSS THE SD/MN AND NE/IA BORDER
OVERNIGHT. LOOKS AS THOUGH SFC TEMPS WILL REMAIN ABOVE FREEZING
THROUGHOUT MUCH OF NIGHT...BUT SATURATED LAYER IS ENTIRELY BELOW
FREEZING AND SUPPORTIVE OF SNOW. WITH DECENT LAPSE RATES AND
ELEVATED FRONTOGENESIS ALONG THE ERN BORDER OF THE CWA...SHOULD SEE
PRECIP RATES OF AROUND A TENTH OF AN INCH OR GREATER THAN PER
HOUR...WHICH SHOULD PREVENT SIGNIFICANT MELTING IN THE WARM LAYER
NEAR THE SURFACE. IN ADDITION...UPPER LEVEL DISTURBANCE WILL
CORRELATE WITH MIDLEVEL LIFT IN PORTIONS OF NW IA AND SW MN ON
SATURDAY MORNING...SUGGESTING A HEIGHTENED PROBABILITY OF HEAVY
SNOW. FURTHER WEST...LESSER DYNAMIC FORCING WILL BE UNSUPPORTIVE OF
MODERATE PRECIP RATES...ALLOWING FOR SOME MELTING AND LITTLE IN THE
WAY OF ACCUMULATION ON A WARM AND WET GROUND. UPDATED WSW FOR A
WARNING...BUT DID NOT CHANGE THE COUNTIES OR TIMING. LOOKS AS THOUGH
THE WESTERN TIER OF COUNTIES WILL BE MARGINAL FOR WINTER STORM
WARNING CONDITIONS...BUT WITH STRONG WINDS ON SATURDAY AND THE
IMPACT OF THE FIRST SNOWFALL THIS SEASON...KEPT THESE COUNTIES IN ON
THE WSW. /LAFLIN

FULL IMPACT OF STORM SHUD BE OCCURRING SAT MORN ACR ERN CWA. SFC
WAVE WRAPS UP ACRS ERN IA WITH WRAP AROUND SNOW PERSISTING E OF I29.
THE HEAVY SNOW WILL CONT IN THE MORNING HOURS AND THEN TAPER OFF TO
LIGHT SNOW IN THE AFTN AS STORM LIFTS NEWD INTO WRN WI. WINDS SHUD
ALSO BE QUITE STRONG ESPEC ACRS NW IA AND SW MN WITH TIGHT GRAD. CUD
SEE SOME GUSTS TO 35 TO 40 MPH AS SYS GETS WOUND UP. SO THEREFORE
EVEN WITH THE DECREASING SNOW INTENSITY...THE STRONG WNDS WL BLOW
SOME OF THAT SNOW AROUND. SO THAT IS WHY WARNING WILL CONT INTO
EVENING. WL SEE A SHARP CUTOFF TO THE SNOW...WITH PBLY NO MEASURABLE
SNOW WEST OF I29. WL PBLY SEE SOME SUN ACRS THE WEST WHICH WILL
ALLOW HIGH TEMPS TO CLIMB INTO THE 40S THERE...WITH 30S ACRS THE
E...ESPEC E OF I29.

SUN SHUD BE MUCH QUITER...BUT STILL COLD WITH PLENTY OF CLOUDS
EXPECTED. TEMPS WL STRUGGLE TO GET A FEW DEG ABOVE 40 FOR HIGHS.
THE COLD WX PATTERN IS EXPECTED TO PERSIST THRU NEXT WEEK WITH ONLY
A BRIEF WARMUP TUES AHEAD OF NEXT LITTLE CLIPPER. WL KEEP SMALL POPS
IN FCST FOR TUES/TUES NIGHT ACRS CWA...BUT IF SYS IS A LTL SLOWER
AND STRONGER PER EC SOLUTION...MAY NEED TO EXTEND CHC OF PRECIP INTO
WED. IF EC IS CORRECT FOR WED...THEN CUD SEE A BAND OF SNOW ACRS
NERN HALF OF CWA DURING THE DAY ON WED. SOMETHING TO WATCH WITH
LATER RUNS. NO OTHER MODELS SHOW THAT STRONG OF A CLIPPER.

AFTER THIS CLIPPER PASSES TUES NIGHT OR WED...MUCH COOLER THE REST
OF THE WEEK WITH HIGHS FROM THE 30S EAST TO THE LOWER 40S SW. NOT
MUCH IN THE WAY OF SUNSHINE WITH THIS PATTERN.

&&

.AVIATION...
WIDESPREAD MVFR TO IFR CONDS WILL DEVELOP TONIGHT IN NW IA AND SW
MN...WITH AREAS WEST OF I29 BECOMING INCREASINGLY VFR. A RA/SN MIX
WILL PUSH NORTHWARD INTO THE KSUX AREA AROUND 03Z AND IMPACT THE
KFSD AREA AROUND 05Z. THIS PRECIPITATION IS EXPECTED TO CHANGE OVER
TO ALL SNOW FROM SE TO NW DURING THE EARLY MORNING HOURS. PRECIP
SHOULD STAY LIGHT AT KFSD AND KSUX...WITH MAIN ACCUMULATING SNOW AND
LIFR CONDITIONS REMAINING TO THE EAST OF THE TAF SITES. /LAFLIN

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...WINTER STORM WARNING UNTIL 6 PM CST SATURDAY FOR IAZ002-003-013-
     014-021-022-032.

     WINTER WEATHER ADVISORY UNTIL 9 AM CST SATURDAY FOR IAZ031.

MN...WINTER STORM WARNING FROM 1 AM SATURDAY TO MIDNIGHT CST SATURDAY
     NIGHT FOR MNZ090.

     WINTER STORM WARNING FROM 3 AM SATURDAY TO MIDNIGHT CST SATURDAY
     NIGHT FOR MNZ072-080-081-089.

NE...NONE.
SD...NONE.

&&
Hazardous weather outlook, Nov 12, 5:28 AM CST, 21 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
0528 AM CST FRI NOV 12 2010

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-131200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
0528 AM CST FRI NOV 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER...
LOW PRESSURE WILL TRACK FROM THE LOWER MISSIONER VALLEY THIS
EVENING...INTO THE UPPER MISSISSIPPI VALLEY BY SATURDAY. THIS
SYSTEM
WILL PRODUCE WIDESPREAD SNOW OVER MUCH OF SOUTHERN MINNESOTA AND
NORTHERN IOWA AS IT TRACKS ACROSS THE AREA. THERE IS STILL SOME
UNCERTAINLY TO THE EXACT TRACK OF THIS STORM...WHICH COULD MAKE
FOR MAJOR DIFFERENCES IN SNOW TOTALS. AT THIS TIME...LITTLE IF
ANY SNOW IS EXPECTED ACROSS MOST OF SOUTHEAST SOUTH DAKOTA...WITH
SOME LIGHT ACCUMULATIONS POSSIBLE ALONG INTERSTATE 29. THE MAIN
THREAT FOR HEAVY SNOW WILL BE ACROSS PORTIONS OF NORTHWEST IOWA
AND SOUTHWEST MINNESOTA. 6 TO 12 INCHES OF HEAVY WET SNOW IS
POSSIBLE FRIDAY NIGHT INTO SATURDAY TOWARD THE WINDOM AND JACKSON
MINNESOTA AREAS...AS WELL AS...STORM LAKE AND SPENCER IOWA. SNOW
AMOUNTS WILL FALL OFF SHARPLY TO THE WEST OF THESE AREAS. IN
ADDITION...NORTHERLY WINDS OF 25 TO 35 WILL DEVELOP WITH THIS
SYSTEM...AND WHEN COMBINED WITH FALLING SNOW WILL CAUSE
SIGNIFICANT REDUCTIONS IN VISIBILITY...MAKING TRAVEL VERY
DIFFICULT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SNOW WILL CONTINUE TO ACCUMULATE MAINLY OVER NORTHWEST IOWA AND
SOUTHWEST MINNESOTA SATURDAY. SNOW IS EXPECTED TO TAPER OFF FROM
SOUTHWEST TO NORTHEAST THROUGH THE DAY AS LOW PRESSURE MOVES INTO
WISCONSIN. WINDS WILL CONTINUE TO BE STRONG ON SATURDAY...BUT
WILL SLOWLY DIMINISH BY LATE IN THE DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Nov 12, 10:21 PM CST, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1021 PM CST FRI NOV 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     SNOW             STORM LAKE              42.65N 95.20W
11/12/2010  E1.3 INCH        BUENA VISTA        IA   BROADCAST MEDIA

&&

JCHAPMAN
Local storm report, Nov 12, 10:40 PM CST, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1040 PM CST FRI NOV 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1036 PM     SNOW             IDA GROVE               42.34N 95.47W
11/12/2010  E2.5 INCH        IDA                IA   LAW ENFORCEMENT

            AMOUNT TYPICAL FOR ARTHUR AND BATTLE CREEK AREA AS WELL.

&&

JCHAPMAN
Local storm report, Nov 12, 10:46 PM CST, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1046 PM CST FRI NOV 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     SNOW             STORM LAKE              42.65N 95.20W
11/12/2010  E2.5 INCH        BUENA VISTA        IA   LAW ENFORCEMENT

&&

JCHAPMAN
Local storm report, Nov 12, 10:53 PM CST, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1053 PM CST FRI NOV 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1036 PM     SNOW             HOLSTEIN                42.49N 95.54W
11/12/2010  E1.0 INCH        IDA                IA   LAW ENFORCEMENT

&&

JCHAPMAN
Local storm report, Nov 13, 1:10 AM CST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
110 AM CST SAT NOV 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1257 AM     SNOW             SPENCER                 43.15N 95.15W
11/13/2010  E1.5 INCH        CLAY               IA   LAW ENFORCEMENT

0105 AM     SNOW             STORM LAKE              42.65N 95.20W
11/13/2010  E4.0 INCH        BUENA VISTA        IA   LAW ENFORCEMENT

&&

JM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, Murray

When
November 13, 3:00 AM CST to 9:00 AM CST
Where
Murray forecast zone
Reported by
Law Enforcement
Coordinates
44.022, -95.763 (the zone’s center; the record gives no point)

Snowfall of 4 to 6 inches over the eastern half of Murray County, including the towns of Slayton and Fulda, was accompanied by winds gusting to around 30 mph, which caused drifting snow and areas of reduced visibility in blowing snow. Accumulations dropped off to less than an inch along the western edge of the county.

Winter Storm, Nobles

When
November 13, 3:00 AM CST to 9:00 AM CST
Where
Nobles forecast zone
Reported by
Law Enforcement
Coordinates
43.674, -95.753 (the zone’s center; the record gives no point)

Snowfall of 4 to 6 inches over the eastern half of Nobles County, including 5.5 inches at Worthington, was accompanied by winds gusting to around 30 mph, which caused drifting snow and areas of reduced visibility in blowing snow. Accumulations dropped off to less than two inches along the western edge of the county.

Winter Storm, Jackson

When
November 13, 3:00 AM CST to 9:00 AM CST
Where
Jackson forecast zone
Reported by
Broadcast Media
Coordinates
43.674, -95.154 (the zone’s center; the record gives no point)

Snowfall of 4 to 7 inches, with a 7 inch report from the city of Jackson, was accompanied by winds gusting to around 30 mph, which caused drifting snow and areas of reduced visibility in blowing snow.

Winter Storm, Cottonwood

When
November 13, 3:00 AM CST to 9:00 AM CST
Where
Cottonwood forecast zone
Reported by
Trained Spotter
Coordinates
44.007, -95.181 (the zone’s center; the record gives no point)

Snowfall of 4 to 6 inches, with a 6 inch report from Windom, was accompanied by winds gusting to around 30 mph, which caused drifting snow and areas of reduced visibility in blowing snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2010Every state in 2010This day in weather historyWarnings in Minnesota, November 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 269079, 269080, 269081, 269082.